Affordable Access

Laxative-induced rhabdomyolysis.

Authors
  • Merante, Alfonso
  • Gareri, Pietro
  • Marigliano, Norma Maria
  • De Fazio, Salvatore
  • Bonacci, Elvira
  • Torchia, Carlo
  • Russo, Gaetano
  • Lacroce, Pasquale
  • Lacava, Roberto
  • Castagna, Alberto
  • De Sarro, Giovambattista
  • Ruotolo, Giovanni
Type
Published Article
Journal
Clinical interventions in aging
Publication Date
Jan 01, 2010
Volume
5
Pages
71–73
Identifiers
PMID: 20396636
Source
Medline
Keywords
License
Unknown

Abstract

The present study describes a case of laxative-induced rhabdomyolysis in an elderly patient. An 87-year-old woman was hospitalized for the onset of confusion, tremors, an inability to walk, and a fever that she had been experiencing for 36 hours. She often took high dosages of lactulose and sorbitol syrup as a laxative (about 70 g/day). During her physical examination, the patient was confused, drowsy, and she presented hyposthenia in her upper and lower limbs, symmetric and diffuse moderate hyporeflexia, and her temperature was 37.8 degrees C. Laboratory tests revealed severe hyponatremia with hypokalemia, hypocalcemia, hypochloremia, and metabolic alkalosis. Moreover, rhabdomyolysis markers were found. The correction of hydroelectrolytic imbalances with saline, potassium and sodium chlorure, calcium gluconate was the first treatment. During her hospitalization the patient presented acute delirium, treated with haloperidol and prometazine chloridrate intramuscularly. She was discharged 12 days later, after resolution of symptoms, and normalized laboratory tests. Over-the-counter drugs such as laxatives are usually not considered dangerous; on the other hand, they may cause serum electrolytic imbalance and rhabdomyolysis. A careful monitoring of all the drugs taken by the elderly is one of the most important duties of a physician since drug interactions and their secondary effects may be fatal.

Report this publication

Statistics

Seen <100 times